Top
30
Doctor insights on: Can You Take An Antihistamine With Sudafed

Share
Dr. Paul Carter
648 Doctors shared insights

Antihistamine (Definition)

Sedating and non-sedating antihistamines prevent and treat allergic reactions, and are ...Read more


2

2
What's better to get fluid out of ears, antihistamine or sudafed?

What's better to get fluid out of ears, antihistamine or sudafed?

Both: Often combined in same pill. A nasal cortisone spray can be added and is often the most effective. Fluticasone, etc, are now generic, OTC, and about $20. ...Read more

3

3
Reoccurring sinus pressure (no congestion or headaches) but causes dizziness. No infection. Tried antihistamine and Sudafed to no avail. Suggestions?

Reoccurring sinus pressure (no congestion or headaches) but causes dizziness. No infection. Tried antihistamine and Sudafed to no avail. Suggestions?

Sinus: Sometimes when over the counter medicines don't work, a nasal steroid spray such as Flonase or Nasonex (mometasone) will. If you can't get to your doctor for a prescription, try nasal saline spray. Make sure to tip your head forward after spraying so the solution gets to your sinuses. If dizziness persists, see your doctor to evaluate for inner ear disease. ...Read more

4

4
Is it o.K. To use a decongestant (like sudafed) and an antihistamine (like coricidin) at the same time? I have had a cold for two weeks with no fever. The last couple of days I have had to blow my nose literally about once every two minutes. I have trie

Is it o.K. To use a decongestant (like sudafed) and an antihistamine (like coricidin) at the same time? I have had a cold for two weeks with no fever. The last couple of days I have had to blow my nose literally about once every two minutes. I have trie

According: According to drugs. Com, there are no listed interactions between Coricidin and pseudoephendrine. However, some formulations of either one depending on brand can contain acetaminophen. You may want to double check your medications to see if they contain Acetaminophen and the amount so you are not taking too much if you take boths meds together. Also, if it's been 2 weeks and you are not any better, you should consider seeing your doctor to make sure you don't have a sinus infection causing your prolonged symptoms. Good luck! ...Read more

6

6
I took regular sudafed a few hours ago. Can I take a Benadryl (diphenhydramine) before I go to bed?

I took regular sudafed a few hours ago. Can I take a Benadryl (diphenhydramine) before I go to bed?

Yes: Yes. Benadryl (diphenhydramine) ins an antihistamine, and sudafed is a decongestant. There is no problem taking them together at their recommended dosages, as long as you don't have any medical conditions in which these medications are not recommended (check with your doctor if you are unsure). ...Read more

7

7
Can I take Benadryl (diphenhydramine) and sudafed while taking Wellbutrin?

Can I take Benadryl (diphenhydramine) and sudafed while taking Wellbutrin?

Not sudafed: It is okay to take benadryl (diphenhydramine) while taking Wellbutrin, although a less sedating anti-histamine such as Claritin or Zyrtec might be a better choice. Sudafed can result in increased heart rate and/or blood pressure, and these effects may be worsened while taking Wellbutrin. Try taking guafenesin in the form of Robitussin or Mucinex, it is very safe and may be very helpful for your congestion. ...Read more

9

9
I currently take flonase, benadryl, sudafed PE, &zyrtec, yet my allergies are not controlled. Avoid food sensitivities/worse after URI. Y nt controlled?

I currently take flonase, benadryl, sudafed PE, &zyrtec, yet my allergies are not controlled. Avoid food sensitivities/worse after URI. Y nt controlled?

Allergy triggers: You might be a candidate for allergy desensitization shots. Are you able to avoid allergens? Make your bedroom as allergen free as possible. Here is an article from the American College of Allergy Asthma and Immunology:
http://acaai. Org/allergies/allergy-treatment/environmental-trigger-avoidance ...Read more

10

10
What's the difference between Benadryl (diphenhydramine) and sudafed?

Medical questions: Benadryl (diphenhydramine) is an antihistamine, good for allergies and to lessen the drainage during an upper respiratory infection. Sudafed is a decongestant, good for helping you breath through a stuffy nose from a cold, bad allergies or sinus problems. Sudafed can also raise blood pressure, and shouldn't be taken on a regular basis. ...Read more

11

11
Can you give a child Benadryl (diphenhydramine) and sudafed at the same time?

Can you give a child Benadryl (diphenhydramine) and sudafed at the same time?

Avoid decongestants: Pseudoephedrine (sudafed) can cause irritability and high blood pressure in children but doesn't seem to actually help with congestion until puberty. Sudafed-pe (phenylephrine) has the same issues but typically is very poorly absorbed into the body. These drugs should never be given to children given the potential harm and lack of benefit.
Benadryl should be limited to once a day during a cold. ...Read more

12

12
What is the recommended doseage schedule when taking both Sudafed with Benadryl (diphenhydramine) together?

What is the recommended doseage schedule when taking both Sudafed with Benadryl (diphenhydramine) together?

Every 6 hours: It is OK to use both together. Do not use either one more than 4 times in a 24 hour period (every 6 hours). Of course, follow the directions on the box that indicates the number of pills (dosage) to take at one time. Sudafed is a decongestant and benadryl (diphenhydramine) is an antihistamine so they have two different effects. ...Read more

15

15
I had runny nose/congestion for 4 days, took Benadryl + Sudafed, runny nose gone now, but still need Sudafed at night to breathe. Should I be worried?

I had runny nose/congestion for 4 days, took Benadryl + Sudafed, runny nose gone now, but still need Sudafed at night to breathe. Should I be worried?

No: No, probably just a common cold, sometimes symptoms can last 10-14 days. Try not to use sudafed every night though. It is a decongestant and will work quickly to help you breathe, but can also cause side effects. Natural remedies like using a humidifier, nasal saline rinses, and drinking tea with honey before bed can help. ...Read more

17

17
I have a horrible headache from sinus pressure I tried afrin nose spray and Benadryl (diphenhydramine) at night. I feel terrible? Would I benefit more from sudafed?

I have a horrible headache from sinus pressure I tried afrin nose spray and Benadryl (diphenhydramine) at night. I feel terrible? Would I benefit more from sudafed?

Maybe: It would be better to see some one for your problem. Afrin spray and benadryl (diphenhydramine) or not the best remedies for sinus complaints. Sudafed may help better, but you should see your physician to make sure that you are treating the right problem. ...Read more

18

18
Please tell me if an anti-histamine (eg lorano) the same as sudafed?

No: Antihistamines block histamines which cause stuffines, drainage, sneezing, and itching. Sudafed is a decongestant that works by cause constriction of blood vessels in the nose. Sudafed can cause elevated heart rate, elevated blood pressure, and insomnia. Antihistamines usually do not. ...Read more

19

19
Sudafed + beconase (beclomethasone) + anti-histamine is good sinusitis medicine?

Sudafed + beconase (beclomethasone) + anti-histamine is good sinusitis medicine?

Yes: It's a good combination for chronic sinusitis, but not acute bacterial sinusitis which would require antibiotics. Decongesting the nose is helpful in acute as well as chronic sinusitis. ...Read more

21

21
Is pseudoephedrine safe for asthma as well as loratadine both in Claritin D because I know Benadryl (diphenhydramine) as an antihistamine is contraindicated?

Is pseudoephedrine safe for asthma as well as loratadine both in Claritin D because I know Benadryl (diphenhydramine) as an antihistamine is contraindicated?

Both of those: Medications are not contraindicated in asthma. Benadryl (diphenhydramine) is not contraindicated in asthma. Many asthmatics have allergies which are treated with antihistamines of which benadryl (diphenhydramine) is the gold standard. ...Read more

22

22
Is there a difference between Benadryl (diphenhydramine) and pseudoephedrine?

Benadryl (diphenhydramine) and Sudafed: Benadryl (diphenhydramine) is an antihistamine (blocks the histamine receptor) and sudafed is a decongestant. Basically sudafed grabs a hold of the blood vessels and squeezes them down for a period of time. Hence the reason that rebound congestion and high blood pressure are attributed to this medicine. ...Read more

23

23
Taking 120 mg pseudoephedrine every 12 hours, 10 mg loratadine in morning, and one Benadryl (diphenhydramine) at bedtime, is this ok?

Taking 120 mg pseudoephedrine every 12 hours, 10 mg loratadine in morning, and one Benadryl (diphenhydramine) at bedtime, is this ok?

Medication question: It is okay to take the pseudoephedrine with the loratadine. However, the nighttime Benadryl (diphenhydramine) would be considered a duplication of the loratadine which is a 24 hour medication. Without knowing more about your medical history, I would not suggest that you do that. Instead, I would suggest discussing the optimum management of your medications with your doctor. ...Read more

24

24
When should you take an antihistamine?

When should you take an antihistamine?

Multiple reasons: Depending on the type of antihistamine used they can be used to treat things such as allergy symptoms, nausea, dizziness, motion sickness, anxiety, itching, and difficulty sleeping. ...Read more

26

26
Is it harmful if you take an antihistamine when it is not needed?

Probably not: Antihistamines are one of the safest classes of medications and have been available since the 1940s. At usual doses, there is very few side effects and no harm that will come from taking an antihistamine, especially the newer generation ones such as claritin, clarinex, zyrtec, xyzal (levocetirizine) or allegra. ...Read more

27

27
If you take an antihistamine before you ate such as Zyrtec, would that help prevent a severe allergic reaction such as anaphylaxis?

If you take an antihistamine before you ate such as Zyrtec, would that help prevent a severe allergic reaction such as anaphylaxis?

No: And better not to take any antihistamine prophylactically to prevent possibe severe allergic reaction to any suspected food that would cause allergy, what happens is that the antihistamine masks the initial warning signs that a more severe reaction is coming. You may want to keep an epinephrine injection handy, and avoid suspicious foods. Follow up with an allergist, check aaaai. Org 4 an allergist ...Read more

28

28
Is it ok to take antihistamines with?

With what?: If you are thinking about drinking alcohol, do not do it. Antihistamines might potentiate the effect of alcohol. ...Read more

29

29
I am allergie to antihistamine, can I take pepid?

I am allergie to antihistamine, can I take pepid?

Describe allergy: Antihistamines are traditionally used to treat allergic reactions. I am curious as to what exactly what happens to you in response to specific antihistamines: benadryl, (diphenhydramine) zyrtec, Claritin etc.
Pepcid is a medication that inhibits acid production by the stomach and would be helpful for treatment of heartburn, indigestion (dyspepsia), gastitis (stomach inflammation) or reflux of acid ...Read more

Dr. Louis Vernacchio
405 Doctors shared insights

Pseudoephedrine (Definition)

Pseudoephedrine is a decongestant which is a kind of antihistamine type drug (common ...Read more